Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
153 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

How long does Methamphetamine stay in the system?

Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 3583 Questions

default
Posted on Tue, 7 Jun 2016 in Drug Abuse
Question: I was drugged with crystal methamphedamine. It was in my water and I invested roughly .15-.2 grams. It has been 12 hours and I was awake throughout the night through the morning. What can I do to stop this high? How long will this go on for?
doctor
Answered by Dr. Matt Wachsman 23 minutes later
Brief Answer:
Over the worst part

Detailed Answer:
Certainly it would peak by 3 hrs. Half goes away about every 12 hrs.
http://www.ncbi.nlm.nih.gov/pubmed/0000
It is likely to still have an effect for the next 12 (total 24, 2 half lives) but to be tapering off by a total of 24 hrs after administration.

The effects are colored by psychological effects. They are opposite in chronic addicts and those who were drugged with it. The rush is enjoyable in addicts and felt as unpleasant in the drugged. Coming off of it is unpleasant in the addicts and is associated with wanting more. Coming off of it is not unpleasant and is followed by oversleeping in the non addicts (including those who use it occupationally). Seizures, heart, stroke etc would occur by 12 hrs. probalby by 3 hrs or, wont happen. In 23 year olds, that is quite UNcommon.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman 14 minutes later
I forgot to mention. My buddy who is 5,1 98 lbs also ingested roughly .1-.15. What should he be expecting? Anything you would suggest we do to get the high to go away?
doctor
Answered by Dr. Matt Wachsman 10 minutes later
Brief Answer:
I can suggest a lot of things to NOT do.

Detailed Answer:
Other stimulants are very very bad to take along with methamphetamine. Obviously cocaine, more methamphetamine, spice, bath salts are a very bad idea. Less obviously nasal decongestants, antidepressants, some blood pressure medications are even worse!

First all the really awful problems are in the first 12 hrs. These include people going out of their minds (I read a LOT of internet comments that SOUND like they are taking methamphetamine; yours do NOT seem like that, so, if someone doesnt seem crazy on methamphetamine then they probably arent, and again, peaks way before 12 hrs), stroke, heart attack, arrhythmia, etc. Peaks by 12 hrs.

The treatments for any/all of these are either mild (soothing music, dark room, rest) or require hospital staff (intravenous sedatives, intravenous blood pressure medications). For the serious cardiovascular symptoms, not only do you need to be hooked up to monitors to watch for the symptoms, you need to be on the monitors to safely get the treatments which are all intravenous.

So, either hospital or not really.

Also, if he or she is 30% smaller and took about 30% less, then, about the same results. Frankly, the variation between individuals is NOT mostly due to size but either amount (and mainly if the person takes it multiple times and is an addict and this changes everything) or individual reaction to it which is quite variable with a significant number of people becoming paradoxically nicely relaxed and happy on it (like ADHD people; ADHD medicaiton is virtually identical to methamphetamine but about 1 tenth the amount)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman 23 minutes later
Thank you for the quick response. One last thing to add. What would you suggest eating? Is a THC vaporizer something that could help for sleep? And should I refrain from drinking until symptoms subside?

Thanks again for your help
doctor
Answered by Dr. Matt Wachsman 5 minutes later
Brief Answer:
I wondered about THC.

Detailed Answer:
Both alcohol and THC increase heart rate a little. Frankly, it is probably best to keep any situation with drug toxicity as simple as possible. Even some of the antidotes can make things more complicated.

Benadryl is mostly safe BUT all the other things in cold medicines are really VERY UNSAFE (pseudophed is chemically nearly identical to methamphetamine. Dextromethorphan lowers liver metabolism and might interact).
Basically, use of other medications on top of other drugs needs direct physician intervention. IN a complicated or potentially serious medicine issue its going to have to be in the hospital. Letting a drug just wear off... not as bad, especially after the first 12 hrs if nothing bad has happened.

Water on the other hand is not toxic until you get into the gallon(s) range. While water will not flush most drugs out of the system (including amphetamines, which are actually removed by the nervous system as much as they are removed by the liver) it will prevent dehydration.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman 2 hours later
Should we anticipate a hangover of some sort? That'll be it w the questions, you have been a tremendous help.
-XXXX
doctor
Answered by Dr. Matt Wachsman 1 hour later
Brief Answer:
This is what I mean by context.

Detailed Answer:
Yes, but no more than being up without sleep for any other reason. In the case of non addicts, the hangover could be more pleasant than the drug. Sleepy and tired. And not very different than if you just had to do schoolwork or truck driving overnight. There isnt a lot of long term issues nor withdrawal. But it rapidly gets much worse with multiple exposures: addiction, not feeling good about the down times, increased use, and a lot of secondary effects from it being hard on organ systems.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Arrhythmia

doctor1 MD

I am a 56 year, old post menopausal female who was diagnosed 18 months ago with idiopathic RVOT. My angiogram, MRI, ultrasound and other tests...

doctor1 MD

Hello, I had an abnormal ECG-ST & T segment downsloping in 2-3 aVF, V4-V-6. The doctor said it looked worse than the one I had 6 monthes prior. So,...

doctor1 MD

Hi...My relative had intense coughing and sputum in his blood 6 months back.He got admitted....got x rays blood reports Pleural Effusion test CT...

doctor1 MD

Mom is 90 years old, hospitalized for heart attack May 26. She is now taking digoxin .125 mg, enalapril 5 mg, furosemide 20 mg, metoprolol 12.5 mg,...

doctor1 MD

patient is negative for provocable arrhythmia ...meaning

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was...

doctor1 MD

I recently had an echo and stress test due to abnormal EKG following six months of FOLFOX chemo. I was told I have RBBB and a shadow at and behind...